The Galois Complexity of Graph Drawing: Why Numerical Solutions Are Ubiquitous for Force-Directed, Spectral, and Circle Packing Drawings

Bannister, Michael J. and Devanny, William E. and Eppstein, David and Goodrich, Michael T. (2014) The Galois Complexity of Graph Drawing: Why Numerical Solutions Are Ubiquitous for Force-Directed, Spectral, and Circle Packing Drawings. In: Graph Drawing 22nd International Symposium, GD 2014, September 24-26, 2014, Würzburg, Germany , pp. 149-161 (Official URL:

Full text not available from this repository.


Many well-known graph drawing techniques, including force directed drawings, spectral graph layouts, multidimensional scaling, and circle packings, have algebraic formulations. However, practical methods for producing such drawings ubiquitously use iterative numerical approximations rather than constructing and then solving algebraic expressions representing their exact solutions. To explain this phenomenon, we use Galois theory to show that many variants of these problems have solutions that cannot be expressed by nested radicals or nested roots of low-degree polynomials. Hence, such solutions cannot be computed exactly even in extended computational models that include such operations.

Item Type:Conference Paper
Additional Information:10.1007/978-3-662-45803-7_13
Classifications:M Methods > M.100 Algebraic
Z Theory > Z.999 Others
ID Code:1429

Repository Staff Only: item control page


Chrobak, M., Goodrich, M.T., Tamassia, R.: Convex drawings of graphs in two and three dimensions. In: 12th Symp. on Computational Geometry (SoCG), pp. 319–328 (1996)

Hopcroft, J.E., Kahn, P.J.: A paradigm for robust geometric algorithms. Algorithmica 7, 339–380 (1992)

Tutte, W.T.: How to draw a graph. Proc. London Math. Soc. 3, 743–767 (1963)

Fruchterman, T.M.J., Reingold, E.M.: Graph drawing by force-directed placement. Software: Practice and Experience 21, 1129–1164 (1991)

Kamada, T., Kawai, S.: An algorithm for drawing general undirected graphs. Information Processing Letters 31, 7–15 (1989)

Koren, Y.: Drawing graphs by eigenvectors: theory and practice. Computers & Mathematics with Applications 49, 1867–1888 (2005)

Kruskal, J.B., Seery, J.B.: Designing network diagrams. In: Proc. First General Conf. on Social Graphics, pp. 22–50 (1980)

Koebe, P.: Kontaktprobleme der Konformen Abbildung. Ber. Sächs. Akad. Wiss. Leipzig, Math.-Phys. Kl. 88, 141–164 (1936)

Bajaj, C.: The algebraic complexity of shortest paths in polyhedral spaces. In: Proc. 23rd Allerton Conf. on Communication, Control and Computing, pp. 510–517 (1985)

Carufel, J.L.D., Grimm, C., Maheshwari, A., Owen, M., Smid, M.: A Note on the unsolvability of the weighted region shortest path problem. In: Booklet of Abstracts of the 28th European Workshop on Computational Geometry, pp. 65–68 (2013)

Bajaj, C.: The algebraic degree of geometric optimization problems. Discrete Comput. Geom. 3, 177–191 (1988)

Nister, D., Hartley, R., Stewenius, H.: Using Galois theory to prove structure from motion algorithms are optimal. In: IEEE Conf. Computer Vision & Pattern Recog., pp. 1–8 (2007)

Varfolomeev, V.V.: Galois groups of the Heron–Sabitov polynomials for inscribed pentagons. Mat. Sb. 195, 3–16 (2004); Translation in Sb. Math. 195, 149–162 (2004)

Brightwell, G., Scheinerman, E.: Representations of planar graphs. SIAM J. Discrete Math. 6, 214–229 (1993)

Ben-Or, M.: Lower bounds for algebraic computation trees. In: Proc. 15th Annu. Symp. Theory of Computing, pp. 80–86 (1983)

Yao, A.C.: Lower bounds for algebraic computation trees of functions with finite domains. SIAM J. Comput. 20, 655–668 (1991)

Shoup, V.: A Computational Introduction to Number Theory and Algebra. Cambridge Univ. Press (2009)

Baker, R.C., Harman, G.: Shifted primes without large prime factors. Acta Arith. 83, 331–361 (1998)

Cox, D.A.: Galois Theory. 2nd edn. Pure and Applied Mathematics. Wiley (2012)

Jacobson, N.: Basic Algebra I, 2nd edn. Dover Books on Mathematics. Dover (2012)

Stäckel, P.: Arithmetische Eigenschaften ganzer Funktionen (Fortsetzung.). J. Reine Angew. Math. 148, 101–112 (1918)